West Virginia, 2015

Flash Flooding in West Virginia, December 25, 2015

December 25, 2015 · NWS RLX · 8 events in 8 counties and zones

A mesoscale convection system rode east and northeast out of Kentucky during Christmas morning. Support for the rain was aided by a stalled out front in southern West Virginia, just south of Charleston, on into southeast Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$825,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A mesoscale convection system rode east and northeast out of Kentucky during Christmas morning. Support for the rain was aided by a stalled out front in southern West Virginia, just south of Charleston, on into southeast Kentucky. Abundant moisture was available. Dew points were near 60 degrees south of the front.

A band of moderate to heavy rain reached Huntington near 1000E. Meanwhile, new cells developed eastward into the Charleston vicinity at the same time. This enhanced rain lifted northeast along the Elk River and Interstate 79 corridor through northern Clay County and into southern Braxton County by midday. The heavier rain finally weakened in the central mountain counties during the mid afternoon.

Rainfall of 1.5 to 2 inches was common along a narrow corridor in about 4 hours. A few reports exceeded 2 inches. A spotter in western Putnam County along the Charley Creek drainage measured 2.7 inches. Laurel Ridge in Clay County had 2.24 inches. Queen Shoals and Big Chimney measured around 2.1 inches. Charleston's Yeager Airport had 1.94 inches of rain. A spotter in South Charleston and the East End of Charleston both had 1.8 inches, while 1.7 inches fell at the National Weather Service Office at Southridge. Amounts around 1.8 inches were also measured by automatic gauges at Dingy, west of Frametown and at Bug Ridge, southeast of Sutton.

The maximum 24 hour rain amounts from cooperative observer sites included 2.53 inches at Sutton, 2.37 inches at Saint Albans, and 2.25 inches at Gassaway.

The usual vulnerable poor drainage areas and streams overflowed and blocked roads. A few homes were flooded, others had basement flooding. Problems were compounded in urban areas and land disturbed by development. A few landslides occurred where cuts were made in hillsides for roads.

In the aftermath, a strong rise occurred on the lower Elk River, but the crest remained below flood stages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 25, 5:46 AM EST, 5 hours 59 minutes earlier.

Area forecast discussion, Dec 25, 5:46 AM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
546 AM EST FRI DEC 25 2015

.SYNOPSIS...
UNSEASONABLE WARM AND HUMID AIRMASS CONTINUES. FRONT NEARLY
STATIONARY IN THE AREA INTO TONIGHT...MOVES NORTH ON
SATURDAY...SOUTH AGAIN LATE SUNDAY...AND THEN NORTH MONDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENTLY IN A RELATIVE WEATHER LULL...BUT THAT WILL BE CHANGING AS
WE HEAD THROUGH OUR CHRISTMAS DAY. A SURFACE WAVE WILL APPROACH FROM
THE SOUTHWEST...ALONG A CURRENTLY DIFFUSE BOUNDARY IN THE VICINITY.
AS THE WAVE APPROACHES...IT SHOULD SHARPEN UP THE BOUNDARY AND SERVE
AS A FOCUS FOR SHOWERS IN THIS ABNORMALLY HUMID AIRMASS. USED A
BLEND OF THE NAM AND WRF NMM...WITH POPS INCREASING OUT OF THE
SOUTHWEST AFTER SUNRISE TODAY. THE SURFACE WAVE SHOULD GENERALLY
CROSS CWA SW-NE...AND EXIT TO THE NORTHEAST TONIGHT. ALL THE
WHILE...THE BOUNDARY SHOULD GRADUALLY LIFT NORTH AS A WARM FRONT. A
SECONDARY WAVE FOLLOWS FAIRLY CLOSE ON ITS HEALS WITH POPS
INCREASING AGAIN LATE TONIGHT. DID TRY TO SHOW A BREAK BETWEEN THE
TWO WAVES BY DROPPING POPS INTO CHANCE RANGE. BEST INSTABILITY TODAY
IS ACROSS THE SOUTH...SO HAVE CHANCE OF SOME THUNDER THERE. WITH ALL
THE CLOUDS ENOUGH INSTABILITY FOR THUNDER DUE TO THERMODYNAMICS WILL
BE HARD TO COME BY...BUT DO HAVE SOME DYNAMICS WITH A 40-50KT 850MB
WIND SPEED MAX NOSING INTO THE SOUTH TODAY AHEAD OF THE SURFACE
WAVE.

QPF-WISE...HAVE HIGHEST AMOUNTS TODAY ACROSS THE AREA THAT HAS
GOTTEN THE LEAST AMOUNT OF RAIN IN THE PREVIOUS DAY OR TWO. THAT
WOULD BE GENERALLY ALONG I-64 AND I-79 ACROSS CENTRAL WV. SO WHILE
HEAVY RAIN IS EXPECTED TODAY...DO NOT FEEL IT NECESSARY TO START THE
FLOOD WATCH EARLIER THAN CURRENTLY SCHEDULED. SHOULD THE BOUNDARY
SET UP NORTH OR SOUTH...WHERE HEAVIER RAIN HAS ALREADY
FALLEN...ADJUSTMENTS MAY BE NEEDED. FOR EXAMPLE...THE GFS DOES POINT
TO THE BOUNDARY A BIT SOUTH...BUT IT IS ON THE SOUTHERN SIDE OF THE
00Z GUIDANCE ENVELOPE. CONCERNS ABOUT WATER DO INCREASE TONIGHT AS
THE SECOND WAVE BRINGS RENEWED SHOWERS...AND BY THAT POINT PRETTY
MUCH THE WHOLE CWA WILL BE QUOTE/UNQUOTE SOGGY.

MINIMAL CHANGES MADE TO TEMPERATURES THROUGH THE PERIOD...CONTINUING
WELL ABOVE NORMAL.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
FRONTAL BOUNDARY LIFTS NORTH AS A WARM FRONT UNDER SOUTH TO
SOUTHWEST FLOW SATURDAY. THIS WIND FLOW WILL BRING ABUNDANT LOW
LEVEL MOISTURE TO THE AREA THROUGH MOST OF THE PERIOD. THE SAME FRONT
THEN PUSHES BACK SEWD ON SUNDAY IN THE WAKE OF A WAVE THAT MOVES
UP THE OHIO VALLEY N OF ITS NAMESAKE RIVER SAT NT TO BRING
ADDITIONAL RAIN SHOWERS TO THE AREA.

MODEL CONSENSUS SUGGEST ROUNDS OF RAIN SHOWERS AFFECTING THE AREA
UNDER UNSETTLED WEATHER. THE NAM SHOWS SFC CAPE VALUES REACHING
1000 J/KG AND PRECIPITABLE WATER AROUND 1.5 INCHES ACROSS THE
SOUTHERN COAL FIELDS SATURDAY...AND DEEP LAYERED SHEAR EXCEEDING
50 KNOTS. CODED THUNDERSTORMS OVER AREAS OF HIGH SFC CAPE.

A FLOOD WATCH CONTINUES IN EFFECT AS REPETITIVE SHOWERS COULD
CAUSE MINOR FLOODING OF STREETS...CREEKS AND LOW LAYING AREAS
THROUGH 09Z SUNDAY.

SEVERE POTENTIAL APPEARS LIMITED DUE TO MODEST WIND SHEAR AND
CAPE.

WENT CLOSER TO THE SUPER BLEND AND THE BLEND OF NATIONAL MODELS
WITH FEW TWEAKS THROUGH THE PERIOD. DESPITE OF A GRADUAL
COOLING...TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE
PERIOD.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
THE UNSETTLED WX CONTINUES INTO EARLY NEXT WEEK AS THE S PLAINS
SYSTEM EJECTS NE INTO THE UPPER MS VALLEY. THIS WILL BRING ANOTHER
WARM FRONTAL PASSAGE LONG ABOUT MONDAY FOLLOWED BY COLD FRONTAL
PASSAGE TUESDAY. HAVE INCREASED POPS INTO LIKELY/CATEGORICAL FOR THE
ACTUAL COLD FRONT. SOME MODEL DISCREPANCIES REGARDING JUST HOW
ACTIVE THE WARM FRONT IT QPF WISE BETWEEN THE GFS/ECMWF. WE WILL
FINALLY SEE THIS MESS CLEAR OUT OF HERE AFTER TUESDAY WITH COLDER
AIR WORKING IN TO END 2015...THOUGH NOTHING OUT OF THE ORDINARY.
DESPITE THE LAST MINUTE CHILL TO END DECEMBER...THE MONTH WILL
PROBABLY STILL END UP AS THE WARMEST ON RECORD AT SOME OF OUR
CLIMATE SITES.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
MESSY FORECAST THROUGH THE TAF PERIOD. ANY DENSE RIVER VALLEY FOG
SHOULD DISSIPATE WITH CIRRUS ON THE INCREASE. HOWEVER...SOME
OBS...LIKE CKB...HAVE BEEN BOUNCING AROUND SO LOW CONFIDENCE ON
EXACT TIMING IN/OUT OF IFR.

THEN ATTENTION TURNS TO RAIN ARRIVING THIS MORNING FROM THE
SOUTHWEST. HAVE SOME IFR VISIBILITIES AND CEILINGS AS A SURFACE
WAVE ORGANIZES A WARM FRONT THAT WILL SLOWLY LIFT NORTH. ALSO
INCLUDED SOME VCTS AND CB AT BKW...BUT MAY NEED ELSEWHERE
EVENTUALLY.

AS THE WAVE MOVES AWAY LATER TODAY INTO TONIGHT...THINGS SHOULD
IMPROVE SOME.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: FOG MAY LINGER OR DISSIPATE DIFFERENT THAN
FORECAST. TIMING ON SHOWERS AND LOWEST FLIGHT CONDITIONS MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               FRI 12/25/15
UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EST 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    L    L    L
HTS CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    M    M    H    M    M    M    M    M    M    L    L
EKN CONSISTENCY  L    L    M    M    H    H    M    M    M    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    L    L

AFTER 12Z SATURDAY...
IFR POSSIBLE AT TIMES THROUGH TUESDAY IN ROUNDS OF SHOWERS AND
MOIST AIR/HIGH DECEMBER DEW POINTS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR WVZ005>011-013>020-024>040-046-047.
OH...FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR OHZ075-076-083>087.
KY...FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR KYZ101>103-105.
VA...FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR VAZ003-004.

&&

SYNOPSIS...ARJ/MZ
NEAR TERM...MZ
SHORT TERM...ARJ
LONG TERM...30
AVIATION...MZ
Hazardous weather outlook, Dec 25, 2:21 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
221 AM EST FRI DEC 25 2015

KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-260730-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
221 AM EST FRI DEC 25 2015

...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE SATURDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-260730-
PERRY-MORGAN-
221 AM EST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POSSIBILITY OF HEAVY RAIN BEGINNING TONIGHT. FLOODING
COULD BECOME A PROBLEM ON SMALL CREEKS AND STREAMS. SHOULD
CONFIDENCE IN HEAVY RAINFALL OCCURRING A FLOOD WATCH MAY BE
NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODS OF HEAVY RAIN ARE POSSIBLE THIS WEEKEND...AND INTO MONDAY. FLOODING
COULD BECOME A PROBLEM ON SMALL CREEKS AND STREAMS. SHOULD
CONFIDENCE IN HEAVY RAINFALL OCCURRING A FLOOD WATCH MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 25, 10:04 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1004 AM EST FRI DEC 25 2015

KYZ102-103-105-WVZ005-006-013-251715-
CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-LINCOLN-
INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND...
LOUISA...KENOVA...CEREDO...WAYNE...HUNTINGTON...HARTS...
ALUM CREEK...HAMLIN
1004 AM EST FRI DEC 25 2015

SHOWERS...SOME HEAVY...WILL BE MOVING THROUGH LATE THIS
CHRISTMAS MORNING AND MIDDAY. A HALF INCH OF RAIN IS POSSIBLE
IN AN HOUR.

PONDING OF WATER IN THE USUAL POOR DRAINAGE AREAS...RUNOFF FROM
FULL DITCH LINES AND ADJACENT HILLS...MAY CAUSE SOME STREET
FLOODING...AFFECTING TRAVEL. ALLOW EXTRA TRAVEL TIME.

A FLOOD WATCH REMAINS POSTED.  IF RAINS PERSIST...MORE SERIOUS
FLOODING MAY DEVELOP.

KTB
Special weather statement, Dec 25, 11:08 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1108 AM EST FRI DEC 25 2015

WVZ008-014>016-018-027>029-251800-
CLAY-CALHOUN-BRAXTON-KANAWHA-ROANE-JACKSON-PUTNAM-GILMER-
1108 AM EST FRI DEC 25 2015

SHOWERS...SOME HEAVY...WILL BE MOVING THROUGH LATE THIS CHRISTMAS
MORNING AND EARLY AFTERNOON. A HALF TO THREE QUARTERS OF AN INCH OF
RAIN IS POSSIBLE IN AN HOUR.

SIGNIFICANT PONDING OF WATER IN THE USUAL POOR DRAINAGE
AREAS...RUNOFF FROM FULL DITCH LINES AND ADJACENT HILLS...MAY CAUSE
SOME STREET FLOODING...AFFECTING TRAVEL. ALLOW EXTRA TRAVEL TIME.

A FLOOD WATCH REMAINS POSTED.  IF RAINS PERSIST...MORE SERIOUS
FLOODING MAY DEVELOP.

LAT...LON 3866 8050 3853 8065 3856 8079 3851 8088
      3848 8082 3841 8091 3826 8123 3830 8124
      3828 8181 3829 8181 3833 8191 3827 8199
      3829 8205 3861 8206 3866 8196 3893 8064
      3889 8065 3890 8061 3883 8047 3877 8044
TIME...MOT...LOC 1605Z 255DEG 51KT 3850 8168

12

The radar

The Charleston,WV radar (KRLX), 16 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Kanawha

When
December 25, 11:45 AM EST to 5:30 PM EST
Where
Kanawha County, 2.81 mi W of Tornado to 1.65 mi NNW of Rocky Fork
Cause
Heavy Rain
Property damage
$450,000
Reported by
911 Call Center
Coordinates
38.333, -81.902

Poor drainage and stream flash flooding were common from the Saint Albans and Cross Lanes vicinity on east and northeast, through the north side of Charleston and into the Big Chimney and Clendenin vicinity.

In Saint Albans, water was over Stone Drive and Poplar Lane. Washington Avenue and Spring Street in Saint Albans had water pond and seep into garages. The headwaters of Rocky Fork flooded New Goff Mountain and Big Tyler Roads with water getting into a few homes. Flooding also occurred along Howard Fork and Route 62 in the vicinity of Cross Lanes. Woodward Branch flooded the intersection of Washington Street and Woodward Drive in Charleston. Lick Branch surrounded 3 homes near the lower end of South Ruffner Road in Charleston. Elk Two Mile flooded Rutledge Road off of Route 114. Coopers Creek flooded roads in the Big Chimney area.

Yet, the most serious flash flooding was along Kanawha Two Mile in the Guthrie area. In the headwaters, 12 people were evacuated from 6 homes along Lotus Drive. The Rich Oil convenience store was flooded again along Route 21. Falcon Drive was also affected. A few vehicles were flooded.

After damage assessment, a total of 17 homes had major damage in the county, with the highest concentration along Kanawha Two Mile. Other homes had less damage including water seeping into their basements. Small road slippages occurred in the aftermath of this heavy rain. One example was along Wills Creek Road in the Elkview area.

Flash Flood, Wayne

When
December 25, 12:10 PM EST to 4:15 PM EST
Where
Wayne County, 1.3 mi N of Stiltner to 1.18 mi N of Gilkerson
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.149, -82.380

Streams caused minor flooding of roads, including Big Lynn Creek.

Flash Flood, Putnam

When
December 25, 12:15 PM EST to 5:30 PM EST
Where
Putnam County, Hurricane to Byrnside
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
38.430, -82.030

Numerous streams in the southern portion of the county flooded roads and surrounded homes. Some of the streams included Charley Creek, Syracmore Creek, Trace Fork, and Lick Creek. Water got into a few homes along Charley Creek. Poplar Fork flooded south of Scott Depot. Bills Creek flooded northeast of Scott Depot with at least 1 vehicle flooded.

Flash Flood, Lincoln

When
December 25, 12:45 PM EST to 4:45 PM EST
Where
Lincoln County, 2.35 mi NW of Sheridan to 1 mi SSE of Yawkey
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.252, -82.233

Streams from the West Hamlin to Yawkey area on north flooded roads. This included Straight Fork between Griffithsville and Yawkey.

Flash Flood, Clay

When
December 25, 1:00 PM EST to 7:30 PM EST
Where
Clay County, Glen to 3.05 mi E of Queen Shoals
Cause
Heavy Rain
Property damage
$75,000
Reported by
911 Call Center
Coordinates
38.400, -81.250

Numerous streams flooded and blocked roads. This included Big Otter Creek blocking Route 16 and Laurel Fork flooding a portion of Route 4.

Flash Flood, Roane

When
December 25, 1:00 PM EST to 6:00 PM EST
Where
Roane County, Pigeon to Newton
Cause
Heavy Rain
Property damage
$70,000
Reported by
911 Call Center
Coordinates
38.530, -81.200

Streams in the extreme southern portion of the county flooded roads. The headwaters of the Big Sandy Creek were involved. This included the Middle Fork and Route 36 near Newton. At least one modular home was flooded in Newton. This modular home was situated in an area local residents said floods about twice a year. Apparently, the new owners were not aware of that. The family of 4 had left to visit relatives that morning, and most of their Christmas gifts were damaged. Little Left Hand Run also flooded roads. A landslide occurred along Interstate 79 near Amma where the hillside was cut away during the construction of that interstate.

Flash Flood, Braxton

When
December 25, 2:30 PM EST to 8:00 PM EST
Where
Braxton County, 1.09 mi S of Strange Creek to Gip
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.554, -80.899

Numerous small streams flooded roads around Strange Creek, Gassaway, Frametown, and Sutton. One example was Little Otter Creek near Gassaway. The headwaters of the Right Fork of Steer Creek flooded, including Joes Fork.

Flash Flood, Calhoun

When
December 25, 2:30 PM EST to 6:00 PM EST
Where
Calhoun County, 2 mi NNW of Oka to 1.68 mi NW of Mudfork
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.677, -81.144

Feeder streams and runs into the headwaters of the West Fork of the Little Kanawha River flooded roads in the extreme southern part of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607244, 607245, 607247, 607248, 607249, 607254, 607253, 607255.